Iowa, 2010Flash Flood and Flood in Iowa, May 25, 2010
May 25, 2010 · NWS ARX · 3 events in 1 county or zone
Thunderstorms developed during the mid-morning hours of May 25th over eastern Iowa. These storms then moved north through the day producing sporadic reports of flooding along with some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the mid-morning hours of May 25th over eastern Iowa. These storms then moved north through the day producing sporadic reports of flooding along with some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 8:18 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 25, 8:18 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
918 AM CDT TUE MAY 25 2010
.UPDATE...THIS MORNING
SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP IN AN AREA OF
925 MB AND 850 MB MOISTURE CONVERGENCE ACROSS WESTERN WISCONSIN
AND EASTERN IOWA. THE 25.12Z RUC SHOWS THAT THIS CONVERGENCE WILL
GRADUALLY WEAKEN THIS MORNING. AS THIS OCCURS...THE THUNDERSTORM
ACTIVITY SHOULD SLOWLY DECREASE IN COVERAGE. THE FORECAST WAS
UPDATED TO INCREASE THE RAIN CHANCES FROM NORTHEAST
IOWA...NORTHEAST INTO CENTRAL WISCONSIN.
&&
.PREV DISCUSSION... /ISSUED 317 AM CDT TUE MAY 25 2010/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
RATHER DIFFICULT FORECAST REGIME THROUGH WEDNESDAY...WITH MAIN
CONCERN ON PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT AND ITS
AFFECT ON TEMPERATURES.
08Z WATER VAPOR IMAGERY IS SHOWING A WELL DEFINED UPPER
CIRCULATION OVER EASTERN MONTANA AND ANOTHER WEAK SHORTWAVE ROTATING
THROUGH ILLINOIS. SURFACE BOUNDARY ASSOCIATED WITH THE MONTANA WAVE
WAS SPAWNING A LINE OF CONVECTION ALONG THE MINNESOTA/DAKOTAS
BORDER AND ALONG THE IOWA NEBRASKA BORDER. WELL DEFINED OUTFLOW
BOUNDARY SEEN RACING OUT AHEAD OF THIS LINE. MEANWHILE SHORTWAVE OVER
ILLINOIS SPAWNING A SMALL CLUSTER OF STORMS HEADING INTO NORTHWEST
ILLINOIS. OTHERWISE INFRARED SATELLITE IMAGERY SHOWING CLEAR SKIES
ACROSS THE FORECAST AREA...WITH HIGHER CLOUDS SPREADING IN FROM THE
WEST AND SOUTH.
ONLY DIFFERENCE BETWEEN THE 25.00Z NCEP DETERMINISTIC MODELS IS IN
HOW QUICKLY THE HIGH BUILDS INTO THE REGION WEDNESDAY NIGHT. NAM
SLOWEST AND ACTUALLY CONTINUES SOME INSTABILITY INTO THURSDAY
ACROSS THE FAR SOUTH...WHILE GFS PUSHES BOUNDARY WELL SOUTH OF THE
AREA. GFS HAS BEEN THE MOST CONSISTENT WITH THE MOVEMENT OF THE
SYSTEM.
BIGGEST QUESTION IN THE NEAR TERM IS CONVECTIVE POTENTIAL TODAY.
UPPER LOW LIFTS FROM MONTANA THIS MORNING INTO MANITOBA LATER
TODAY. FRONTAL BOUNDARY PUSHES EAST...BUT MODELS NEVER TAKE IT
BEYOND THE INTERSTATE 35 CORRIDOR. HOWEVER...SEVERAL OUTFLOW
BOUNDARIES...ONE FROM THE CONVECTION OVER WESTERN IOWA AND MINNESOTA
AND THE OTHER FROM THE CONVECTION IN ILLINOIS LIKELY TO PLAY A ROLE
TODAY. WITH LITTLE IN THE WAY OF MIXED LAYER CIN EXPECTED TODAY
WILL LIKELY SEE CONVECTION BEGIN TO FIRE OVER THE AREA FROM MID
MORNING ON. MODELS CONSISTENT IN THIS DEVELOPMENT AROUND 15Z. THUS
HAVE KEPT THE LIKELY PROBABILITIES GOING...ESPECIALLY NEARER THE
SURFACE FRONT ACROSS THE WEST. ORGANIZED SEVERE NOT EXPECTED AS DEEP
SHEAR IS 20 KNOTS OR LESS...BUT GIVEN INSTABILITIES CANNOT RULE OUT
AN ISOLATED SEVERE HAIL OR WIND REPORT. WITH THE EXPECTED CLOUDS AND
CONVECTION...TEMPERATURES TO BE PROBLEMATIC.WITH A VERY WARM START
TO THE DAY STILL EXPECT READINGS TO REACH THE UPPER 80S IN MANY
AREAS.
AS INSTABILITY WANES THIS EVENING AND LACK OF ANY MOISTURE TRANSPORT
MAY SEE CONVECTION WIND DOWN BY LATE EVENING...BUT WITH ANY
RESIDUAL BOUNDARIES AND THE VERY MOIST LOW LEVELS WILL NOT ADD ANY
TIMING TO THIS TIME FRAME.
SURFACE BOUNDARY FINALLY MAKES ITS WAY THROUGH THE AREA WEDNESDAY.
WITH MOIST AIRMASS STILL IN PLACE (SURFACE DEW POINTS IN THE MID TO
UPPER 60S) AND LITTLE IF ANY CIN...EXPECT CONVECTION TO ONCE AGAIN
INCREASE IN COVERAGE. FOR THIS REASON DID RAISE PROBABILITIES INTO
THE LIKELY CATEGORY. WITH LIGHTER LOW LEVEL WINDS PER SOUNDINGS AND
PRECIPITABLE WATER VALUES RUNNING NEARLY 200 PERCENT OF NORMAL
COULD SEE SOME SLOWER MOVING CELLS WITH THE POTENTIAL FOR LOCALLY
HEAVY DOWNPOURS.
CONVECTION WILL BE ON THE WANE WEDNESDAY NIGHT AS DRIER AIR BEGINS TO
FILTER INTO THE AREA. HIGHEST PROBABILITIES WILL BE DURING THE
EVENING HOURS ACROSS THE SOUTHERN ZONES.
HIGH PRESSURE THEN BUILDS IN FROM THE NORTH THURSDAY AND THURSDAY
NIGHT. COOLER TEMPERATURES ALBEIT STILL ABOVE NORMAL AND
MORE COMFORTABLE HUMIDITIES WILL BE FELT. WITH THE CLEAR SKIES
THURSDAY NIGHT AND LIGHT WINDS AND RECENT RAINFALL COULD SEE THE
POTENTIAL FOR SOME AREAS OF FOG...ESPECIALLY IN THE VALLEY
LOCATIONS. STILL A FEW DAYS OUT AND THUS WILL NOT INCLUDE IN THE
DATABASE AS OF YET.
LONG TERM...FRIDAY THROUGH MONDAY
BOTH THE 25.0Z GFS AND ECMWF IN GOOD AGREEMENT AT THE BEGINNING OF
THE PERIOD IN KEEPING UPPER RIDGE AND SURFACE HIGH PRESSURE OVER THE
AREA. DIFFERENCES DO BEGIN TO COME INTO PLAY LATER IN THE WEEKEND
AND EARLY NEXT WEEK. UPPER LOW PUSHES OUT OF THE NORTHERN ROCKIES
INTO SOUTHERN CANADA PUSHING A SURFACE BOUNDARY TOWARD THE AREA.
GFS FASTEST WITH THIS INITIATING CONVECTION ALONG IT ON SUNDAY ACROSS
THE FORECAST AREA...WHILE ECMWF SLOWER WITH THE FRONT PLACING IT
OVER WESTERN MINNESOTA. WITH THESE CONTINUED DIFFERENCES THE LOWER
END PROBABILITIES FOR SUNDAY INTO MONDAY LOOK REASONABLE. THUS NO
CHANGES WERE MADE TO THIS TIME FRAME.
AVIATION...TODAY AND TONIGHT
A LOWER CONFIDENCE FORECAST FOR TODAY/TONIGHT...AS FAR AS CONVECTION
CHANCES/TRENDS AND MVFR/IFR OCCURRENCE AT THE TAF SITES. THE AIRMASS
OVER THE AREA REMAINS UNSTABLE FOR TODAY/TONIGHT...WITH A WEAKENING
INVERSION/CAP ALOFT. MODEL SOUNDINGS INDICATE THIS TO BE MINIMAL
OVER THE AREA BY MID MORNING. FORCING MECHANISMS TO FOCUS CONVECTION
REMAIN ON THE WEAK SIDE. HOWEVER WITH THE WEAKENING CAP...ANY WEAKER
FEATURES LIKELY TO BE ENOUGH TO INITIATE SCT SHRA/TSRA OVER THE AREA
TODAY. ONE OF THESE IS A WEAKENING BOUNDARY PUSHING IN FROM THE
WEST. ANOTHER IS A WEAK SHORTWAVE OR TWO ROTATING AROUND THE WEST
SIDE OF THE UPPER LEVEL HIGH CENTERED OVER EASTERN ONT. MODEL
CONSENSUS HAS THESE WEAK FEATURES PROVIDING ENOUGH CONVERGENCE/LIFT
FOR SCT -SHRA/TSRA OVER THE AREA BY LATE MORNING. HOWEVER...MODEL
CONSENSUS WEAK WITH ACTUAL TIMING/LOCATION OF SHRA/TSRA IN/AROUND
THE AREA. WILL LEAVE TAFS WITH VCSH AND CB MENTION UNTIL A CLEARER
TIMING TREND FOR TSRA CAN BE DETERMINED. SOME CONSENSUS FOR A LULL
IN THE CONVECTION TONIGHT AS INSTABILITY DECREASES...WITH AN
INCREASE OF SHRA/TSRA ON WED AS INSTABILITY BUILDS AHEAD OF THE MAIN
COLD FRONT PUSHING THRU THE AREA. GENERAL VFR CONDITIONS EXPECTED TO
PREVAIL THRU TODAY/TONIGHT...EXCEPT MVFR/LCL IFR CIGS/VSBYS IN THE
SCT SHRA/TSRA. A BETTER SIGNAL FOR A PERIOD OF MVFR CIGS/VSBYS WITH
THE FRONTAL PASSAGE ON WED.
CLIMATE...TODAY AND TONIGHT
AFTER A RECORD BREAKING DAY MONDAY...MORE RECORDS COULD BE BROKEN
AGAIN TODAY. THE CAVEAT TO RECORDS HIGHS TODAY WILL BE THE AMOUNT OF
CLOUDS AND PRECIPITATION. BUT WITH A WARM START TO THE DAY IT WILL
NOT TAKE MUCH OF A RISE TO GET NEAR THE RECORD LEVELS.
THE TABLE BELOW PROVIDES SOME OF THE RECORDS FOR THIS TIME PERIOD...
ROCHESTER MN...
TUESDAY MAY 25 MAXIMUM TEMPERATURE...89 IN 1980
TUESDAY MAY 25 WARMEST MINIMUM TEMPERATURE...64 IN 1944
LA CROSSE WI...
TUESDAY MAY 25 MAXIMUM TEMPERATURE...91 IN 1980
TUESDAY MAY 25 WARMEST MINIMUM TEMPERATURE...71 IN 1914
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...BOYNE
SHORT/LONG TERM...RABERDING
AVIATION...RRS
CLIMATE...BOYNE/RABERDING
Hazardous weather outlook, May 25, 6:48 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
748 AM CDT TUE MAY 25 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
748 AM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT AS A WEAKENING COLD FRONT PUSHES INTO THE MOIST AND UNSTABLE
AIRMASS OVER THE AREA. DUE TO THE WINDS ALOFT BEING ON THE LIGHT
SIDE...ORGANIZED SEVERE STORMS ARE NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...DURING THIS AFTERNOON WHEN THE AIRMASS WILL BE MOST
UNSTABLE...AN ISOLATED STORM OR TWO CAPABLE OF PRODUCING GUSTY WINDS
TO 50 MPH AND PENNY SIZED HAIL CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON WEDNESDAY AS THE COLD
FRONT PUSHES SOUTH ACROSS THE AREA. WITH WEAK WINDS ALOFT ON
WEDNESDAY...THE THREAT OF ORGANIZED SEVERE THUNDERSTORMS APPEARS
MINIMAL. A FEW OF THE STORMS MAY STILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 45 MPH AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS
In the hours before
Special weather statement, May 25, 6:39 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 AM CDT TUE MAY 25 2010
IAZ011-029-030-WIZ034-041-042-053-054-061-251500-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JACKSON-LA CROSSE-MONROE-
VERNON-
739 AM CDT TUE MAY 25 2010
...THUNDERSTORMS WITH SOME HAIL POSSIBLE THIS MORNING...
A BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT NORTH ACROSS PORTIONS
OF THE AREA THIS MORNING...MAINLY ALONG A LINE FROM BLACK RIVER
FALLS TO LA CROSSE TO LANCASTER WISCONSIN. THE SHOWERS AND STORMS
THIS MORNING WILL BE SLOW MOVING AND CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS...WITH LOCALIZED RAIN AMOUNTS OF UP TO AN INCH
POSSIBLE. A FEW OF THE STRONGER STORMS MAY PRODUCE SOME HAIL UP TO
ONE-HALF INCH DIAMETER. FREQUENT...DEADLY LIGHTENING CAN ALSO BE
EXPECTED FROM SOME OF THE STORMS.
RRS
Local storm report, May 25, 7:07 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM HAIL VIROQUA 43.56N 90.89W
05/25/2010 E0.50 INCH VERNON WI LAW ENFORCEMENT
1/4 TO 1/2 HAIL AT VIROQUA PD
&&
TMSSpecial weather statement, May 25, 8:35 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 AM CDT TUE MAY 25 2010
IAZ011-030-WIZ042-043-053>055-251530-
ALLAMAKEE-CLAYTON-CRAWFORD-JUNEAU-MONROE-RICHLAND-VERNON-
935 AM CDT TUE MAY 25 2010
...THUNDERSTORMS WITH SOME HAIL AND GUSTY WINDS POSSIBLE THIS
MORNING...
THROUGH 1030 AM...A BAND OF THUNDERSTORMS WILL MOVE NORTH AT
10 MPH ACROSS PARTS OF NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL
WISCONSIN. THESE THUNDERSTORMS EXTEND WILL BE MAINLY FOUND FROM
ELKADER IOWA TO THE RICHLAND CENTER AND MATHER WISCONSIN AREAS.
A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO HALF
INCH DIAMETER HAIL AND WIND GUSTS UP TO 45 MPH. IN ADDITION...
THERE WILL ALSO BE FREQUENT LIGHTENING.
BOYNE
Special weather statement, May 25, 8:48 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
948 AM CDT TUE MAY 25 2010
IAZ011-030-WIZ042-043-053>055-251530-
ALLAMAKEE-CLAYTON-CRAWFORD-JUNEAU-MONROE-RICHLAND-VERNON-
948 AM CDT TUE MAY 25 2010
...THUNDERSTORMS WITH SOME HAIL AND GUSTY WINDS POSSIBLE THIS
MORNING...
THROUGH 1030 AM...A BAND OF THUNDERSTORMS WILL MOVE NORTH AT
10 MPH ACROSS PARTS OF NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL
WISCONSIN. THESE THUNDERSTORMS WILL BE MAINLY FOUND FROM
ELKADER IOWA TO THE RICHLAND CENTER AND MATHER WISCONSIN AREAS.
A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO HALF
INCH DIAMETER HAIL AND WIND GUSTS UP TO 45 MPH. FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.
LOCALIZED RAINFALL AMOUNTS MAY BE UP TO AN INCH.
BOYNE
Event by event
1 flood, 1 hail, 1 flash flood. Local standard time, as filed.
Flood, Clayton
- When
- May 25, 9:24 AM CST to 11:30 AM CST
- Where
- Clayton County, 3.01 mi N of Garnavillo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.914, -91.231
Law enforcement officials reported water from heavy rain over several roads around the county. Locations where this flooding occurred included the intersection of King Road and County Road 215, Iowa Avenue just north of the intersection with Highway 128 about 3 miles northeast of Elkader and roads along and near Highway 128 in the Clayton Center area. The Garnavillo Fire Department reported 3.50 inches of rain.
Hail, Clayton
- When
- May 25, 10:25 AM CST to 10:30 AM CST
- Where
- Clayton County, 2.06 mi SE of Edgewood
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.650, -91.400
The emergency manager and law enforcement officials reported hail ranging in size from pea up to nickel.
Flash Flood, Clayton
- When
- May 25, 11:30 AM CST to 12:30 PM CST
- Where
- Clayton County, Clayton Center to 0.77 mi ENE of Clayton Center
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.880, -91.320
Flash flooding was reported briefly near Highway 128 but the water receded quickly.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flood in Montana, May 25 to 26, 2010$130,000 · 1 event
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in Texas, May 25 to 26, 2010$11,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226277, 226279, 231541.